Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 88, NWS Twin Cities, MN

July 13, 2006Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2006, 4:10 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2006, 4:10 PM CDT (21:10 UTC)
Expired
Jul 13, 2006, 5:15 PM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:19 PM CDTHAIL 0.75Boyd, MN
Jul 13, 4:35 PM CDTHAIL 0.882 Nw Boyd, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 132111
SVRMPX
MNC073-173-132215-
/O.NEW.KMPX.SV.W.0088.060713T2110Z-060713T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 515 PM CDT

* AT 406 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7     
  MILES WEST OF CLARKFIELD...OR ABOUT 14 MILES SOUTHWEST             
  OF MONTEVIDEO...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARKFIELD...
  BOYD...
 
STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4486 9614 4466 9594 4467 9543 4506 9596

$$
JPR
1 follow-up statement
000 
WWUS53 KMPX 132134
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT THU JUL 13 2006

MNC073-173-132215-
/O.CON.KMPX.SV.W.0088.000000T0000Z-060713T2215Z/
LAC QUI PARLE MN-YELLOW MEDICINE MN-
430 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR YELLOW MEDICINE AND LAC QUI PARLE COUNTIES...

AT 419 PM...DIME SIZE HAIL WAS REPORTED AT BOYD WITH THIS STORM.

AT 429 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS 
LOCATED JUST NORTHEAST OF BOYD...OR ABOUT 8 MILES SOUTHWEST OF 
MONTEVIDEO...AND MOVING NORTHEAST AT 15 MPH.

OTHER POTENTIALLY SEVERE STORMS WERE 10 MILES NORTHWEST OF 
BOYD...AND 15 MILES WEST...SOUTHWEST OF HANLEY FALLS.  

OTHER LOCATIONS IN THE WARNING INCLUDE WOOD LAKE...DAWSON AND
CLARKFIELD.

LAT...LON 4486 9614 4464 9593 4464 9539 4506 9596

$$
JPR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 13, 3:30 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT THU JUL 13 2006

.DISCUSSION...
STORMS HAVE BEGUN TO FIRE IN WESTERN MINNESOTA LAST COUPLE HOURS IN
VERY UNSTABLE AIRMASS AHEAD OF APPROACHING FRONT.  NARROW TONGUE OF
SBLIS IN THE B10 RANGE IN W MN WHERE MOST ACTIVE STORMS CURRENTLY
ARE. ALSO NICE UPPER TROUGH APRCHG E DKTS PROVIDING ADDED LIFT. THIS
SHUD ALSO GIVE STORMS AN ASSIST TO MAINTAIN COVERAGE AS STORMS MOVE
EAST TONIGHT.  WITH LACK OF DEEP LAYER SHEAR (0-6KM BULK SHEAR ONLY
20 KNOTS) WOULD EXPECT MAIN THREAT TO BE HAIL...POSSIBLY EVOLVING
INTO DAMAGING WINDS IF SHORT BOWS DEVELOP.  MOST CONVECTION SHOULD
EXIT CWA BY 12Z...BUT LEFT SLIGHT CHC EXT SE AREAS IN MRNG. DRIER
AIRMASS COMING OFF THE DAKOTAS WILL PUSH INTO W AREAS LATE TONIGHT
AND INTO THE EAST TOMORROW. WITH MORE OF A SWLY TRAJECTORY ON
SATURDAY DEWPOINTS MAY HAVE TROUBLE REACHING NEAR 70...SO BACKED
THEM OFF A BIT. THIS ALSO WILL BRING DOWN HEAT INDEX VALUES.  GFS IS
FASTER THAN NAM FOR SUNDAY WITH GFS SETTLING A BOUNDARY ACROSS
CENTRAL MINNESOTA WHILE NAM HAS FRONT ACROSS NW MN.  THIS AGAIN WILL
HAVE IMPACT ON TEMPERATURES AND HEAT INDEX WITH GFS COOLER IN N
CWA.  CONVECTION HOWEVER IS UNLIKELY SATURDAY INTO SUNDAY AFTENOON
WITH STRONG CAP BUILDING ACROSS CWA...EVEN THE COOLER GFS HAS 700 MB
TEMPERATURES +14.

LONGER TERM...SUNDAY NIGHT THROUGH FRIDAY
JET ENERGY SHIFTS A LITTLE BIT FURTHER SOUTH MONDAY AND TUESDAY
BRINING A SLIGHT RELIEF TO THE OPPRESSIVE HEAT OF THE WEEKEND.
SFC TROF/FRONTAL BOUNDARY IS POISED TO DROP ACROSS THE CWA MONDAY
AFTERNOON AS UPPER FLOW BECOMES MORE ZONAL. FRONT GETS HUNG UP TO
THE SOUTH OF THE CWA LATE MONDAY AS IT BECOMES PARALLEL TO UPPER
FLOW THEN DRIFTS BACK NORTHWARD ACROSS THE CWA LATER TUESDAY. GFS
SHOWING SLIGHTLY COOLER H7 TEMPS DURING THIS TIME AND ANY WAVE
COMING ACROSS IN THE UPPER FLOW WOULD CONTRIBUTE SOME TO WEAKENING
CAP. SOME BETTER MOISTURE IS PROGGED TO BE ALONG THE FRONT AS WELL.
HAVE OPTED TO ADD SLIGHT POPS ALONG THE BOUNDARY DURING THIS
TIME...GIVEN SOME RUN TO RUN CONSISTENCY WITH THE IDEA OF THE
BOUNDARY BEING ACROSS THE CWA. UPPER RIDGING RETURNS FOR WED/THU
PUSHING BOUNDARY TO THE NORTH AND USHERING IN SW FLOW ONCE AGAIN.
H85 TEMPS PUSH THE MID 20S ONCE AGAIN...YIELDING LOW TO MID 90S
ACROSS AT LEAST SOUTHWEST PORTIONS OF THE CWA.

&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...NONE.
&&

BAP/MDB
Hazardous weather outlook, Jul 13, 5:30 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT THU JUL 13 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
530 AM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA LATER THIS THURSDAY AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WATCH IS POSTED FOR HENNEPIN AND RAMSEY COUNTIES
FOR SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. FOR ADDITIONAL
DETAILS ON THIS WATCH PLEASE REFER TO THE LATEST EXCESSIVE HEAT
WATCH PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 13, 2:40 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 PM CDT THU JUL 13 2006

MNZ054>056-064-132045-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
240 PM CDT THU JUL 13 2006

...SIGNFICANT WEATHER ALERT FOR SWIFT...LAC QUI PARLE...CHIPPEWA AND
YELLOW MEDICINE COUNTIES UNTIL 345 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF ORTONVILLE TO TAUNTON AND MOVING EAST AT 20 MPH.

GUSTY WINDS OF 40 TO 50 MPH...AS WELL AS HEAVY DOWNPOURS AND ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR APPLETON BY 305 PM.
  NEAR CLARKFIELD BY 315 PM.
  NEAR MONTEVIDEO BY 335 PM.
  NEAR WOOD LAKE BY 345 PM.

JPR
Local storm report, Jul 13, 3:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             4 S MADISON             44.96N 96.19W
07/13/2006  E0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

&&

MLJ
Local storm report, Jul 13, 3:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             4 S MADISON             44.96N 96.19W
07/13/2006  E0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0330 PM     HAIL             8 SSE CHOKIO            45.47N 96.11W
07/13/2006  E0.75 INCH       STEVENS            MN   TRAINED SPOTTER

&&

MLJ
Local storm report, Jul 13, 3:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             4 S MADISON             44.96N 96.19W
07/13/2006  E0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0315 PM     HAIL             LOUISBURG               45.17N 96.17W
07/13/2006  E0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0330 PM     HAIL             8 SSE CHOKIO            45.47N 96.11W
07/13/2006  E0.75 INCH       STEVENS            MN   TRAINED SPOTTER

&&

MLJ
Local storm report, Jul 13, 4:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             4 S MADISON             44.96N 96.19W
07/13/2006  E0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0315 PM     HAIL             LOUISBURG               45.17N 96.17W
07/13/2006  E0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0330 PM     HAIL             8 SSE CHOKIO            45.47N 96.11W
07/13/2006  E0.75 INCH       STEVENS            MN   TRAINED SPOTTER

0350 PM     HAIL             1 W ALBERTA             45.57N 96.07W
07/13/2006  E0.75 INCH       STEVENS            MN   TRAINED SPOTTER

&&

MLJ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:53 AM CDTExcessive Heat WatchMPXHennepin, Ramsey34 hr
Jul 13, 3:09 PM CDTSevere Thunderstorm WarningMPXLac qui Parle66 min
Jul 13, 3:21 PM CDTSevere Thunderstorm WarningMPXStevens, Swift54 min
Jul 13, 5:12 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle63 min
Jul 13, 5:21 PM CDTFlash Flood WarningMPXChippewa, Lac qui Parle, Swift3 hr
Jul 13, 5:53 PM CDTSevere Thunderstorm WarningMPXYellow Medicine67 min
Jul 13, 6:13 PM CDTSevere Thunderstorm WarningMPXChippewa50 min
Jul 13, 6:37 PM CDTSevere Thunderstorm WarningMPXRenville53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.